Personal Injury Law Blog

OUR LEGAL BLOG

Surprising Cautions of Aspirin and Antacid Drugs | Enteric-coated aspirin

by The Brown Firm / June 17, 2016

In recent years, the growing concern of improperly using and mixing medications has become a public health concern. Even worse these dangerous concoctions are conveniently at arms reach throughout shelves across the country.

The FDA is currently investigating 8 cases of severe bleeding associated with stomach remedies that contain aspirin. Despite the warning signs of bleeding on warning labels, the FDA continues to receive reports of this serious safety issue. As a result, the FDA and external experts continue to pursue an investigation to provide input on whether additional FDA actions are needed. 

The FDA Continues to Investigate the Dangers of OTC Medications Containing Aspirin & Antacids 

It is no secret that Aspirin is well known to cause internal bleeding. This isn't the first time the FDA issued a warning regarding stomach bleeding and the use of aspirin. Other, related drugs such as ibuprofen do as well. They’re known as non-steroidal anti-inflammatory drugs or NSAIDs.

The issue to these illnesses may be that many people do not realize antacids and various stomach remedies already contain aspirin.

Risks of serious health problems increase if you have the following: 

  • History of ulcers
  • Heavy drinking
  • People who already take an NSAIDs for something else
  • People over the age of 60 have a higher risk of stomach bleeding

It is highly recommended that high-risk candidates look at the drug label before purchasing an antacid product. There are many over-the-counter products available not containing aspirin.

Cautions of aspirin and antacid drugs Warning signs of stomach or intestinal bleeding

  • Include feeling faint
  • Vomiting blood
  • Passing black or bloody stools, and abdominal pain

If you have these signs, consult a health care provider right away.

3 Types of OTC Medicines That Treat Heartburn

  1. Antacids-Neutralizes the amount of acid your stomach produces. They can provide short-term fast relief
  2. H2 blockers -Reduces the amount of acid your stomach makes. While they don’t relieve symptoms right away, H2 blockers relieve symptoms for a longer period than antacids. They usually start to work within the hour. Examples of H2 blockers: Ranitidine (brand name: Zantac) or Famotidine (brand name: Pepcid)
  3. Proton pump inhibitors-Greatly reduce your body’s production of acid. It may take a little longer for proton pump inhibitors to relieve your symptoms than H2 blockers, but relief will last longer. These medicines are most helpful to people who have symptoms lasting longer than two days a week. E.g., Omeprazole (brand name: Prilosec) and Lansoprazole (brand name: Prevacid 24HR)

Beware of products sold under various trade names   

  •  Alka-Seltzer Original
  • Bromo Seltzer
  • MediqueMedi Seltzer
  • Picot Plus Effervescent
  • Vida Mia Pain Relief
  • Winco Foods Effervescent Antacid and Pain Relief
  • Zee-Seltzer Antacid and Pain Reliever.

 The U.S. Food and Drug Administration contains over 9 million reports of adverse events of drugs resulting in serious outcomes and even death. Serious outcomes include death, hospitalization, life-threatening, disability, congenital anomaly and other serious outcomes. 

FAERS Reporting by Patient Outcomes by Year

 dangers of antacids and aspirin

 As you can see the effects of OTC medications and prescription drugs affects millions of Americans each year. If you suffered harm that could have been avoided under normal standards of care, then you may have a valid case for seeking injury compensationMedical Malpractice occurs when a person sustains an injury or death due to negligent care by a medical professionalmedical institution, and even drug manufacturers. The Brown Firm represents people who have been injured due to the negligence of others, including medical malpractice. We can help today.

Who Should Take Aspirin? 

Aspirin is commonly used by doctors to lower heart attack risks and prevent blood clotting. Patients who have suffered a heart attack or an ischemic stroke (the type caused by a blood clot) are wise to take a low-dose (81-mg) aspirin every day. Aspirin works by preventing platelets from clumping together in your blood and forming a clot. Most heart attacks are from a clot blocking blood flow in a vessel that feeds the heart, so decreasing the clot-forming process lowers your odds of blockage.

Want to know if you are at risk for having a heart-attack or stroke over the next ten years? Click Here to use the heart attack risk calculator.

Risks of Bleeding

While lowering the body's ability to clot, aspirin also hinders important substances that protect the stomach's delicate lining. As a result, stomach upset or bleeding in the stomach and intestines can occur. This may be where the suggestion started of merging aspirin and antacid to help stomach upset?

Is it Safer on the Stomach to Ingest Enteric-Coated or Buffered Aspirin? 

Many people believe if you stick to an enteric-coated or buffered aspirin it protects and causes less irritation to the stomach. Most of the aspirin sold in the United States is enteric-coated (sometimes called safety coated.) The coating allows the aspirin to pass through the stomach to the intestine before fully dissolving. That is supposed to lessen stomach upset, but in reality, aspirin affects the entire digestive system tract via the blood stream. In fact, studies show that not all aspirin in coated pills gets to your circulation which can compromise heart benefits. 

Digestive disease expert Dr. Loren Laine, a professor of medicine at Yale University says,Enteric-coated aspirin does not decrease the risk of gastrointestinal bleeding compared with uncoated aspirin,” The same goes for buffered aspirin, which combines an antacid such as calcium carbonate (found in Tums) or aluminum hydroxide (found in Maalox) with aspirin. 

Caution Buffered Aspirin 

Evidence shows buffered aspirin with an antacid does not provide better protection to the stomach.

  • The coating in the aspirin requires an acidic environment to remain stable until it passes through the stomach. Antacids will cause the coating to dissolve too soon.
  • Also, Aspirin works by reducing the production of prostaglandins, which help protect the stomach. Antacids won't prevent this. 

If you feel you are a victim of medical malpractice, contact our personal injury attorney immediately in Savannah, Athens, or Atlanta to determine if you have an eligible injury lawsuit. The Brown Firm can protect your rights, contact us today.

Click Here For Your Free Consultation

Tags: Personal Injury Medical Malpractice Negligence Medical Malpractice Attorney Georgia Medical Malpractice Attorney Drug Error Attorney

0 Comments
previous post Tips to Keep Your Children Safe This Summer
Next Post 5 Most Common Wrongful Death Cases in Georgia

Like This Post? Share Your Thoughts With Us. We Would Love To Hear From You!

Social Networks

Popular Posts

Newsletter

Subscribe for New Blog Posts And Images up to date from your inbox!